Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2017, 4:51 PM EDT for Vance County, Warren County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2017, 4:51 PM EDT (20:51 UTC)
- Expired
- Mar 31, 2017, 5:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 3:54 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted.
433
WUUS52 KRAH 312051
SVRRAH
NCC181-185-312130-
/O.NEW.KRAH.SV.W.0012.170331T2051Z-170331T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
451 PM EDT FRI MAR 31 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northern Vance County in central North Carolina...
Northern Warren County in central North Carolina...
* Until 530 PM EDT
* At 451 PM EDT, a severe thunderstorm was located 8 miles southeast
of Clarksville, or 14 miles north of Henderson, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Norlina, Littleton, Macon, Steele Creek Marina & Campground, Kerr
Lake, Wise, Lake Gaston, Southpointe And Morningstar Marinas,
Satterwhite Point Marina and Tungsten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3640 7792 3643 7851 3646 7851 3651 7850
3654 7844 3654 7790
TIME...MOT...LOC 2051Z 267DEG 34KT 3652 7848
HAIL...1.00IN
WIND...60MPH
$$
WSS2 follow-up statements
189
WWUS52 KRAH 312105
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
505 PM EDT FRI MAR 31 2017
NCC181-185-312130-
/O.CON.KRAH.SV.W.0012.000000T0000Z-170331T2130Z/
Vance NC-Warren NC-
505 PM EDT FRI MAR 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN VANCE AND NORTHERN WARREN COUNTIES...
At 505 PM EDT, a severe thunderstorm was located 8 miles northwest of
Norlina, or 12 miles northwest of Warrenton, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is expected. Expect minor
wind damage to roofs, siding, and trees.
Locations impacted include...
Norlina, Littleton, Macon, Drewry, John H Kerr Reservoir,
Bullocksville, Kerr Lake, Wise, Lake Gaston and Southpointe And
Morningstar Marinas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3640 7792 3643 7835 3645 7835 3650 7837
3654 7836 3654 7790
TIME...MOT...LOC 2105Z 267DEG 34KT 3653 7831
HAIL...1.00IN
WIND...60MPH
$$
WSS934
WWUS52 KRAH 312131
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
531 PM EDT FRI MAR 31 2017
NCC181-185-312141-
/O.EXP.KRAH.SV.W.0012.000000T0000Z-170331T2130Z/
Vance NC-Warren NC-
531 PM EDT FRI MAR 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VANCE AND
NORTHERN WARREN COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3640 7792 3643 7835 3645 7835 3650 7837
3654 7836 3654 7790
TIME...MOT...LOC 2131Z 267DEG 34KT 3654 7802
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:05 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 31, 2:05 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 205 PM EDT Fri Mar 31 2017 .SYNOPSIS... A cold front will sweep east across the area this afternoon and evening. High pressure will then build into the Mid-Atlantic and Southeast through the weekend. A storm system will develop across the lower Mississippi Valley on Monday and push into the Mid- Atlantic on Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 205 PM Friday... A front aligned along the foothills will be moving into the western piedmont (Triad area) within the next hour or so and progress east across central NC, exiting the coastal plain by 00Z. Partial clearing by late morning allowed instability to increase, especially across the south where temperatures are in the mid 70s and MUCAPE around 1000 Joules. Deep layer moisture has moved east of the area, so expect considerably less convective coverage this afternoon/evening, but storms should be deeper and potentially stronger than the high shear/low CAPE storms we dealt with this morning. Shower/storm coverage will diminish progressively southward where upper dynamic support is weaker with increasing range from the upper low. Winds are gusting 20 to 25 ahead of the front, and will shift to west then northwest this evening and early tonight with gustiness abating by midnight. Mins will benefit from mixing to offset clearing skies and lows will bottom out in the upper 40s to low 50s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 205 PM Friday... The upper trough axis will be exiting the coast tomorrow morning with heights rising modestly in northwest flow. Subsidence and dry airmass settling into place will produce mostly clear skies with perhaps some thin high cloudiness in the fast flow aloft. Highs still progged to reach near 70 north to mid 70s south with mins Saturday night radiating down to the seasonable mid 40s over most of the area. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 205 PM Friday... Expect nice weather with seasonable temps on Sunday with a ridge over the southeast. The next weather-maker will be a closed mid level low progged to move from the lower Miss Valley northeastward and across the Ohio Valley during the Mon-Tue time-frame. A short wave embedded within the sw flow ahead of the closed low is progged to move across our area late Monday and Monday night, giving us a chance for showers and tstms during that time. On Tuesday, the assoc cold front will move through, giving us a chance for showers during the daytime, followed by clearing Tuesday night in the wake of the front. Ahead of the front, look for temps to climb above normal for the early week period. Dry weather and seasonable temps expected Wed and Wed night with short wave ridging over the area. Both GFS and ECMWF indicate a deeper sharper trough for the late-week period, but differ in details regarding precip timing. So for that part of the forecast, will maintain POPS at or slightly above climo, with temps at or a little cooler than normal due to cloud cover and precip chances. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM Friday... 24 Hour TAF Period: A cold front will be sweeping across central NC this afternoon and early evening, accompanied by a line of convection which will be more widespread across the northern tier. Expect showers/possible thunderstorms to move across the Triad (INT/GSO) between 18-22Z accompanied by MVFR conditions and southwest winds gusting as high as 25 knots, which will shift to west or northwest behind the front. The front and convection will progress across the area, affecting RDU and RWI between 20 and 00Z, with clearing skies and winds shifting to west or northwest by 00Z across the area. West to northwest winds will diminish to 10 knots or less by 03Z. VFR conditions are on tap for tomorrow, with northwest winds picking up to 10 to 15 knots and gusting to 20 knots by late morning. Long term: The next low pressure system will move through the area Monday night through Tuesday accompanied by a chance for adverse aviation conditions. A third system will move across the area towards the end of next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...mlm NEAR TERM...mlm SHORT TERM...mlm LONG TERM...np AVIATION...mlm
Hazardous weather outlook, Mar 31, 4:02 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 402 PM EDT Fri Mar 31 2017 NCZ021>028-038>043-073>078-083>086-088-089-010930- Forsyth-Guilford-Alamance-Orange-Durham-Franklin-Nash-Edgecombe- Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery- Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 402 PM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A powerful storm system will cross the area early next week, bringing a risk of strong to possibly severe thunderstorms, mainly Monday evening through early Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-010930- Person-Granville-Vance-Warren-Halifax- 402 PM EDT Fri Mar 31 2017 ...TORNADO WATCH 105 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A powerful storm system will cross the area early next week, bringing a risk of strong to possibly severe thunderstorms, mainly Monday evening through early Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated through early evening, mainly across the northeast Piedmont and northern coastal plain.
In the hours before
Special weather statement, Mar 31, 2:29 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
229 PM EDT FRI MAR 31 2017
NCZ089-311845-
Sampson NC-
229 PM EDT FRI MAR 31 2017
...A strong thunderstorm will affect portions of southeastern Sampson
County Until 245 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrells, or 17 miles west of Wallace, moving northeast at 55 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Harrells and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3461 7831 3463 7832 3464 7831 3465 7832
3467 7832 3469 7835 3470 7837 3473 7839
3475 7839 3488 7815 3474 7820 3471 7813
3472 7811 3471 7811 3468 7816 3461 7821
3458 7827
TIME...MOT...LOC 1828Z 238DEG 49KT 3469 7830
WSSSpecial weather statement, Mar 31, 2:33 PM EDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Raleigh NC 233 PM EDT FRI MAR 31 2017 NCZ008>010-311915- Vance NC-Warren NC-Granville NC- 233 PM EDT FRI MAR 31 2017 ...A strong thunderstorm will affect portions of northern Vance... northwestern Warren and northeastern Granville Counties Until 315 PM EDT... At 233 PM EDT, Doppler radar was tracking A strong thunderstorm 10 miles southeast of Clarksville, or 12 miles north of Henderson, moving east at 25 mph. Half inch hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Norlina, Macon, Satterwhite Point Marina, Tungsten, Drewry, John H Kerr Reservoir, Steele Creek Marina & Campground, Bullocksville, Kerr Lake and Wise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. If on or near Kerr Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3644 7802 3643 7853 3654 7859 3654 7805 TIME...MOT...LOC 1833Z 255DEG 20KT 3649 7847 WSS
Special weather statement, Mar 31, 3:20 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT FRI MAR 31 2017
NCZ008>011-312000-
Vance NC-Warren NC-Halifax NC-Granville NC-
320 PM EDT FRI MAR 31 2017
...A strong thunderstorm will affect portions of northern Vance...
northern Warren...northwestern Halifax and northeastern Granville
Counties Until 400 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Clarksville, or 14 miles north of Henderson,
moving northeast at 35 mph.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Other storms likely producing pea size hail and wind gusts to 40 mph
were located north of Littleton, and west of Macon.
Locations impacted include...
Roanoke Rapids, Norlina, Littleton, Weldon, Macon, Steele Creek
Marina & Campground, Kerr Lake, Wise, Lake Gaston and Southpointe And
Morningstar Marinas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Gaston, get off of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
3648 7768 3643 7759 3640 7852 3654 7859
3654 7790
TIME...MOT...LOC 1917Z 244DEG 29KT 3653 7848
WSSSpecial weather statement, Mar 31, 4:05 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT FRI MAR 31 2017
NCZ007-008-312100-
Person NC-Granville NC-
405 PM EDT FRI MAR 31 2017
...A strong thunderstorm will affect portions of Person and Granville
Counties Until 500 PM EDT...
At 404 PM EDT, Doppler radar was tracking A strong thunderstorm near
Leasburg, or near Yanceyville, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Oxford, Roxboro, Concord, Stovall, Mayo Reservoir, Bethel Hill, Bushy
Fork, Hyco Lake, Tungsten and Moriah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3654 7847 3652 7847 3651 7850 3646 7851
3623 7851 3624 7915 3654 7914
TIME...MOT...LOC 2004Z 264DEG 37KT 3641 7922
10Special weather statement, Mar 31, 4:28 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
428 PM EDT FRI MAR 31 2017
NCZ011-312045-
Halifax NC-
428 PM EDT FRI MAR 31 2017
...A strong thunderstorm will affect portions of north central
Halifax County Until 445 PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving northeast at 30 mph.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Roanoke Rapids, Halifax, Weldon and South Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM EDT for
portions of central North Carolina.
LAT...LON 3642 7759 3642 7756 3641 7755 3637 7755
3635 7758 3634 7759 3631 7757 3630 7755
3632 7745 3632 7744 3631 7743 3622 7770
3639 7779 3646 7763
TIME...MOT...LOC 2027Z 244DEG 25KT 3634 7768
WSSSpecial weather statement, Mar 31, 4:48 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
448 PM EDT FRI MAR 31 2017
NCZ009-010-312130-
Vance NC-Warren NC-
448 PM EDT FRI MAR 31 2017
...A strong thunderstorm will affect portions of northern Vance and
northern Warren Counties Until 530 PM EDT...
At 446 PM EDT, Doppler radar was tracking A strong thunderstorm 7
miles south of Clarksville, or 14 miles east of Virgilina, moving
east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Norlina, Middleburg, Macon, Steele Creek Marina & Campground, Kerr
Lake, Wise, Southpointe And Morningstar Marinas, Satterwhite Point
Marina and Tungsten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
If on or near Kerr and Gaston Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3642 7793 3638 7851 3646 7851 3651 7850
3654 7844 3655 7796
TIME...MOT...LOC 2046Z 263DEG 36KT 3652 7852
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 6:02 AM EDT | Special Weather Statement | RAH | Chatham, Lee, Moore, Randolph | 58 min |
| Mar 31, 7:30 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke | 45 min |
| Mar 31, 8:10 AM EDT | Special Weather Statement | RAH | Alamance, Chatham, Durham, Granville, Orange, Person | 80 min |
| Mar 31, 8:16 AM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 59 min |
| Mar 31, 9:55 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Sampson, Wayne, Wilson | 65 min |
| Mar 31, 12:22 PM EDT | Special Weather Statement | RAH | Vance | 23 min |
| Mar 31, 1:09 PM EDT | Special Weather Statement | RAH | Warren | 36 min |
| Mar 31, 2:29 PM EDT | Special Weather Statement | RAH | Bladen | 16 min |
| Mar 31, 2:33 PM EDT | Special Weather Statement | RAH | Vance | 42 min |
| Mar 31, 3:20 PM EDT | Special Weather Statement | RAH | Warren | 40 min |
| Mar 31, 4:05 PM EDT | Special Weather Statement | RAH | Granville, Person | 55 min |
| Mar 31, 4:28 PM EDT | Special Weather Statement | RAH | Halifax | 17 min |
| Mar 31, 4:48 PM EDT | Special Weather Statement | RAH | Warren | 42 min |
| Mar 31, 5:19 PM EDT | Special Weather Statement | RAH | Halifax | 26 min |
| Mar 31, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 20 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.